Tennessee, 2013

Damaging Wind in Tennessee, June 13, 2013

June 13, 2013 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms affect Middle Tennessee during the afternoon hours on June 13. One isolated reported of wind damage was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms affect Middle Tennessee during the afternoon hours on June 13. One isolated reported of wind damage was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 13, 12:05 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 13, 12:05 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
105 PM CDT THU JUN 13 2013

.UPDATE...FOR 18Z TAFS...

&&

.AVIATION...
A FROPA WILL BRING SHOWERS, THUNDERSTORMS, AND GUSTY WINDS TO BNA AND
CSV THIS AFTERNOON. CONDITIONS SHOULD BEGIN TO IMPROVE AT BNA
AROUND 20Z WITH GRADUALLY CLEARING SKIES THROUGHOUT THE
EVENING...AND AT CSV AROUND 21Z. THE CHANCE OF ANY PRECIP AT CKV
REMAINS TOO LOW TO INCLUDE IN THE TAFS. AFTER 00Z EXPECT VFR
CONDITIONS AT ALL SITES AS RIDGING MOVES IN FROM THE WEST.

&&

.PREV DISCUSSION... /ISSUED 652 AM CDT THU JUN 13 2013/

UPDATE...FOR 12Z TAFS...

AVIATION...

A COOL FRONT IS QUICKLY APPROACHING MIDDLE TN FROM THE NORTHWEST
TODAY. WITH THE PRESSURE GRADIENT TIGHTENING...GUSTY WSW WINDS
WILL CONTINUE TO INCREASE UNTIL THE FRONTAL PASSAGE WHERE WINDS
WILL VEER AROUND TO THE NW THEREAFTER. THE FRONT SHOULD PASS
THROUGH CKV BY AROUND 17Z...BNA BY 19Z...CSV BY 22Z. THINK THAT
MAYBE A SHOWER COULD POP UP AROUND CKV...BUT THE BETTER CHC FOR A
VCSH/VCTS WILL BE AT CSV WHERE A TEMPO WAS INCLUDED FOR IFR
VSBYS/MVFR CIGS FROM TSRA. FOR BNA IN BETWEEN...JUST HAVE A VCTS
MENTIONED AROUND MIDDAY-EARLY AFTERNOON. SKIES WILL SLOWLY CLEAR
FROM NW TO SE BEHIND THE FROPA AS WINDS VEER AROUND TO THE NNE BY
MIDNIGHT TONIGHT. WITH A STEADY NNE WIND OVERNIGHT...WOULD NOT
EXPECT TO SEE ANY KIND OF FOG FOR LATE IN THIS TAF PERIOD SO VFR
CONDITIONS SHOULD OCCUR TOWARD 12Z FRIDAY.

PREV DISCUSSION... /ISSUED 242 AM CDT THU JUN 13 2013/

DISCUSSION...SITTING HERE WATCHING THIS MASSIVE CONVECTIVE
COMPLEX OVER OHIO, WITH A VERY UNSTABLE ENVIRONMENT OVER MIDDLE
TENNESSEE, BUT NOTHING ON RADAR HERE. LATEST LAPS SOUNDING FOR BNA
SHOWS A LIFTED INDEX OF -8.8 AND A CAPE OF 4469 J/KG. ATMOSPHERE
REMAINS A LITTLE DRY, BUT K-INDEX IS UP TO 27 AT THIS HOUR. LOW
CENTER JUST SOUTH OF THE GREAT LAKES WILL CONTINUE ITS EASTWARD
TRACK TODAY, BUT WILL ALSO DRAG A COLD FRONT ACROSS MIDDLE
TENNESSEE. MOISTURE ISN'T VERY DEEP, AND BOTH THE NAM AND GFS
FORECAST SOUNDINGS DEVELOP A STRONG ELEVATED INVERSION THAT WILL
MORE OR LESS PUT THE KIBOSH ON CONVECTION LATER IN THE DAY.
SCATTERED STORMS WILL NO DOUBT DEVELOP THIS MORNING WITH THE
PASSAGE OF THE FRONT AND UPPER TROUGH, BUT THE BEST CHANCE FOR
STORMS WILL BE IN AREAS EAST AND SOUTH OF NASHVILLE, WHERE THE
MOISTURE WILL BE SOMEWHAT DEEPER. THE SPC'S DAY 1 CONVECTIVE
OUTLOOK ALSO PLACES THIS REGION IN A SLIGHT RISK OF SEVERE
WEATHER. LOOK FOR COOLER, DRIER AIR TO FILTER IN BEHIND THE FRONT,
DROPPING TEMPERATURES FOR THE NEXT FEW DAYS AND KEEPING RAIN OUT
OF THE FORECAST AS A STRONG RIDGE BUILDS OVER THE AREA. EXPECT THE
RIDGE TO FLATTEN OUT BY THE FIRST OF THE WEEK, ALLOWING THE NEXT
SHORTWAVE TO SLIP THROUGH. THE SHORTWAVE WILL MANIFEST ITSELF AT
THE SURFACE IN THE FORM OF A QUASI-STATIONARY, EAST-WEST ORIENTED
FRONT THAT WILL EVENTUALLY SETTLE OVER THE TENNESSEE VALLEY AND
KEEP SCATTERED CONVECTION IN OUR FORECAST FOR SEVERAL DAYS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11
Hazardous weather outlook, Jun 13, 12:05 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
105 PM CDT THU JUN 13 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-141030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
105 PM CDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE THROUGH THIS EVENING. STORMS MAY PRODUCE STRONG TO
DAMAGING WINDS AND POSSIBLY ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Special weather statement, Jun 13, 11:15 AM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1215 PM CDT THU JUN 13 2013

TNZ011-034-131745-
FENTRESS-PICKETT-
1215 PM CDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS AND PICKETT COUNTIES...

AT 1212 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES
NORTHEAST OF JAMESTOWN TO BYRDSTOWN...MOVING EAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE BYRDSTOWN...PALL MALL...PICKETT
STATE PARK...JAMESTOWN AND ALLARDT.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3636 8470 3637 8472 3634 8473 3633 8477
      3629 8479 3629 8486 3626 8488 3635 8512
      3640 8512 3646 8515 3651 8522 3654 8528
      3659 8527 3663 8513 3661 8479 3640 8466

BC11
Special weather statement, Jun 13, 11:34 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1234 PM CDT THU JUN 13 2013

TNZ008-028>030-131800-
SMITH-SUMNER-TROUSDALE-WILSON-
1234 PM CDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...SUMNER...TROUSDALE AND
WILSON COUNTIES...

AT 1231 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF HARTSVILLE...
MOVING SOUTHEAST AT 40 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3634 8585 3609 8608 3629 8641 3643 8631

BC11
Special weather statement, Jun 13, 11:49 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1249 PM CDT THU JUN 13 2013

TNZ010-011-031-033-034-131830-
CLAY-FENTRESS-JACKSON-OVERTON-PICKETT-
1249 PM CDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...FENTRESS...JACKSON...
OVERTON AND PICKETT COUNTIES...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES
NORTH OF JAMESTOWN TO GAINESBORO...MOVING EAST AT 45 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3636 8470 3637 8473 3634 8473 3633 8477
      3629 8479 3629 8487 3624 8487 3621 8491
      3616 8490 3615 8496 3640 8578 3663 8543
      3663 8519 3660 8477 3649 8470 3643 8469
      3641 8466

BC
Special weather statement, Jun 13, 1:05 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
205 PM CDT THU JUN 13 2013

TNZ032-064>066-080-131945-
CUMBERLAND-DE KALB-PUTNAM-VAN BUREN-WHITE-
205 PM CDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DE KALB...PUTNAM...
VAN BUREN AND WHITE COUNTIES...

AT 200 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SPARTA...MOVING SOUTHEAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE BAKERS CROSSROADS...SPARTA...
DOYLE...VIRGIN FALLS STATE NATURAL AREA AND INDIAN ROCK LAKE.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3576 8493 3576 8495 3574 8502 3575 8504
      3576 8504 3576 8525 3572 8526 3562 8536
      3592 8577 3608 8560 3592 8517 3578 8489

11

The radar

The Nashville radar (KOHX), 103 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White

When
June 13, 1:12 PM CST
Where
White County, 0.95 mi WNW of Sparta
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
35.936, -85.485

Trees were blown down across Highway 111 at the Highway 70 intersection in Sparta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460972.